Picato (ingenol mebutate) Gel: Drug Safety Communication - FDA Warns of Severe Adverse Events, Requires Label Changes
AUDIENCE: Dermatology, Pharmacy, Patient
ISSUE: FDA is warning about reports of severe allergic reactions and herpes zoster (shingles) associated with the use of Picato gel (ingenol mebutate). FDA received reports of cases involving severe eye injuries and skin reactions associated with the application of Picato gel. Some cases were associated with Picato gel not being used according to the instructions for use on the label. As a result, FDA is requiring changes to the label to warn about these new safety risks and to provide additional instructions on the safe and appropriate application of the product. See the FDA Drug Safety Communication for additional information and recommendations.
Patients should use Picato gel as prescribed by their health care professionals, and should not use it on an area of skin larger or for a longer period than instructed in the drug label. Also patients should avoid applying the gel in, near, and around the mouth, lips and eye area. Accidental transfer of Picato gel from the hands even after washing has occurred, including through application of make-up and insertion of contact lenses. Applying Picato gel in a manner other than recommended in the product label has been associated with severe skin reactions and eye injuries.
The allergic reaction may include throat tightness, difficulty breathing, feeling faint, or swelling of the lips or tongue.
BACKGROUND: Picato is used to treat actinic keratosis, a scaly, crusty lesion on the skin that may be red or yellow in color.
RECOMMENDATION: Patients who experience a severe allergic reaction should stop using Picato gel and seek immediate medical attention. The allergic reaction may include throat tightness, difficulty breathing, feeling faint, or swelling of the lips or tongue. Patients should also stop using the product and contact their health care professionals if they develop hives, itching, or severe skin rash. If accidental eye exposure occurs, flush the eyes thoroughly with water and seek medical care.
Read the MedWatch safety alert, including a link to the FDA Drug Safety Communication, at: